Most of the causes of tinnitus alter neurological activity within the auditory cortex, the portion of the brain responsible for hearing. The transmission of sound is interrupted, so some of the neural circuits fail to receive signals. Instead of causing hearing loss, as you might expect due to the lack of stimulation, the neural circuits begin chattering. First, they chatter alone. Then, they become hyperactive and synchronous. When we experience this deviation, our brains attempt to compensate for the change by interpreting the neurological activity as sound. This can resemble ringing, buzzing, hissing, whistling, or roaring, amongst a variety of other noises.

Many drugs have been studied for treating tinnitus. For some, treatment with low doses of anti-anxiety drugs -- such as Valium or antidepressants such as Elavil -- help reduce tinnitus. The use of a steroid placed into the middle ear along with an anti-anxiety medicine called alprazolam has been shown to be effective for some people. Some small studies have shown that a hormone called misoprostol may be helpful in some cases.
Hearing (audiological) exam. As part of the test, you'll sit in a soundproof room wearing earphones through which will be played specific sounds into one ear at a time. You'll indicate when you can hear the sound, and your results are compared with results considered normal for your age. This can help rule out or identify possible causes of tinnitus.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.

High-pitched ringing. Exposure to a very loud noise or a blow to the ear can cause a high-pitched ringing or buzzing that usually goes away after a few hours. However, if there's hearing loss as well, tinnitus may be permanent. Long-term noise exposure, age-related hearing loss or medications can cause a continuous, high-pitched ringing in both ears. Acoustic neuroma can cause continuous, high-pitched ringing in one ear.
Tinnitus (pronounced tih-NITE-us or TIN-ih-tus) is sound in the head with no external source. For many, it's a ringing sound, while for others, it's whistling, buzzing, chirping, hissing, humming, roaring, or even shrieking. The sound may seem to come from one ear or both, from inside the head, or from a distance. It may be constant or intermittent, steady or pulsating.
Though the exact cause of tinnitus — as in the specific mechanism that creates these phantom sounds in some people — remains unknown, contributing factors and triggers have been identified. Excessive exposure to loud noise is often a factor because of the damage done to your auditory system. Tinnitus may also result from jaw-joint dysfunction (e.g., teeth grinding, temporomandibular joint disorder) or chronic neck muscle strain.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×